Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2002, 9:43 PM MDT for Cheyenne County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 9:43 PM MDT (03:43 UTC)
- Expired
- Jul 10, 2002, 10:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 9:50 PM MDT | Hail 1 | Firstview, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2826 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
645 WUUS53 KGLD 110343 SVRGLD COC017-110430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 942 PM MDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 1030 PM MDT * AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CHEYENNE WELLS...OR ABOUT 36 MILES SOUTH OF BURLINGTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEYENNE WELLS AT 1010 PM MDT HAIL THE SIZE OF GOLFBALLS AND TENNIS BALLS ARE POSSIBLE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. && LAT...LON 3903 10259 3873 10264 3862 10210 3904 10210 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:20 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 10, 8:20 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 820 PM MDT WED JUL 10 2002 EVERYTHING WAS BEHAVING ITSELF...UNTIL THE OUTFLOW BOUNDARY MOVED INTO THE AREA. RUC HAD A GREAT HANDLE ON THE TSRA ACTIVITY...CONFINING IT TO AREAS ALONG THE FRONT AND WITHIN THE 700 THTE-E AXIS. STRONGEST ACTIVITY WAS ALSO CONFINED WITHIN THE STRONGEST 700-500 OMEGA FIELDS. FORECAST WAS TO HAVE THE ACTIVITY OVER LINCOLN COUNTY MOVE SOUTH ALONG THE FRONTAL BOUNDARY WHICH ITS DOING BUT THE OUTFLOW BOUNDARY FIRED UP SOME STORMS OVER THE WESTERN PARTS OF KIT CARSON AND CHEYENNE COUNTIES OF COLORADO. UPDATED AFTERNOON PACKAGE TO INCLUDE SOME STORMS THROUGH EVENING AND INCREASE THE CLOUDS DUE TO CIRRUS BLOWOFF. AS WAS THE CASE THIS MORNING...CIRRUS SHOULD THIN OUT TOWARD MORNING. .GLD...NONE. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.